In its warning, the FDA alerted the public and health care professionals that azithromycin (Zithromax or Zmax) can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm.
“Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.
“FDA has issued a Drug Safety Communication today as a result of our review of a study by medical researchers as well as another study by a manufacturer of the drug that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart.” Read more about the Zithromax class action lawsuit
The FDA said that it issued the warning after its staff reviewed a study on the drug published last May in the New England Journal of Medicine, in addition to another study by a manufacturer of the antibiotic.
The FDA said that the warning is “not the result of adverse event reports related to azithromycin,” meaning that the action was not just taken in response to problems reported to the agency from consumers and health care professionals.
Zithromax sales in 2011 were over $450 million. It is one of the most widely prescribed antibiotics because treatments involving this medication require fewer doses over a shorter period than many other antibiotics.
CNN reported that one of the studies was conducted by Vanderbilt University researchers compiled from the records of thousands of Tennessee Medicaid patients over a period of 14 years. They found a 2.5 times higher risk of death from heart disease in the first five days of using a Z-Pak when compared to another common antibiotic or no antibiotics at all.